An Iranian man apparently went blind in one eye after taking the little blue pill, otherwise known as Viagra. Physicians are now operating under the assumption that the medicinal aid for erectile dysfunction could have played a part in the man’s vision loss.
The Daily Mail reported that the 32-year-old man took a bumper dose of sildenafil, the primary ingredient in the little blue pill. Almost immediately after taking the pill, he lost vision in his right eye.
Though there were efforts to regain vision in his eye, there was apparently nothing the doctors could do make it better. The report noted that the damage done to the eye was “too extensive,” resulting in complete blindness in one eye.
The man’s identity apparently remained anonymous in a report carried out by medics in Tehran. Those involved in the study said that it was the strongest evidence yet that the erectile dysfunction drug has the ability to harm the eyes.
While sildenafil is used to combat impotence by increasing blood flow to the penis by relaxing the blood vessels, there is also evidence that, in some cases, the pill could adversely affect blood vessels in other areas of the body, including the eyes.
Gizmodo reported in April 2022 that taking Viagra could seriously put one’s eyesight at risk, noting “[t]here have been case reports of other eye-related conditions tied to PDE5 use in the years since. And that made the researchers behind this latest study, published Thursday in JAMA Ophthalmology, curious about whether these reports were pointing to a real trend.”
There was a separate report that came out in April 2022, suggesting that a study conducted by the University of British Columbia, which included 200,000 men, “found that using erectile disfunction drugs such as Viagra, Cialis, Levitra and Stendra can more than ‘double’ risks of conditions that can lead to blindness.”
The study ultimately found that men who use the erectile dysfunction pill were 2.5 times more likely to experience “serious retinal detachment, and twice the chance of ischemic optic neuropathy, which could compromise blood supply to the optic nerve.”
It was also discovered that the remainder of “retinal vascular occlusion” — which is a blood clot in the eye — had risen by around 44 percent, according to the study.
Like Blaze News? Bypass the censors, sign up for our newsletters, and get stories like this direct to your inbox. Sign up here!